Maryland, 2015

Flash Flooding in Maryland, July 15, 2015

July 15, 2015 · NWS LWX · 2 events in 1 county or zone

A cold front was located near Interstate 95 in the early morning hours. Showers and thunderstorms moved across Northeast Maryland and led to flash flooding in Harford County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A cold front was located near Interstate 95 in the early morning hours. Showers and thunderstorms moved across Northeast Maryland and led to flash flooding in Harford County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 14, 8:32 PM EST, 5 hours earlier.

Area forecast discussion, Jul 14, 8:32 PM EST, 5 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
932 PM EDT TUE JUL 14 2015

.SYNOPSIS...
A COLD FRONT WILL APPROACH FROM THE WEST TONIGHT...AND PASS
THROUGH WEDNESDAY MORNING. HIGH PRESSURE WILL BUILD FROM THE
NORTH THURSDAY AND FRIDAY. AN UNSETTLED PATTERN RETURNS BY THE
WEEKEND AS THE HIGH SHIFT OFFSHORE. ANOTHER COLD FRONT WILL
APPROACH EARLY NEXT WEEK.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
MAIN MCS COMPLEX SHIFTED SW OF THE CWA. LEADING SCATTERED DISCRETE
CELLS DEVELOPED IN 2000 J/KG AND 35KT EFFECTIVE SHEAR OVER THE
SHENANDOAH VALLEY AND BLUE RIDGE AREA. THE REMNANTS OF THE MCS
HAVE TAKEN NEW LIFE IN CNTRL VA WHERE NUMEROUS THUNDERSTORMS
PERSIST. THESE CELLS WILL SWING TOWARD NORTHERN VIRGINIA/SRN MD
OVER THE NEXT TWO HOURS. MAY BE ABLE TO CANCEL THE SEVERE
THUNDERSTORM WATCH NORTH OF DC EARLY.

CANCELLED THE FLASH FLOOD WATCH AS ACTIVITY IS PROGRESSIVE. 1.5
INCHES IN EXCESS OF THREE HOURS FOR DC WOULD WARRANT A FLASH FLOOD
WARNING...SO WILL NEED TO WATCH PROGRESSION OF CNTRL VA ACTIVITY.

COLD FRONT IS THROUGH OHIO WHERE NWLY FLOW IS GUSTING 20 TO 25
MPH. THIS WILL OVERSPREAD THE AREA LATE TONIGHT THROUGH WEDNESDAY
MORNING.

WEDNESDAY...THE COLD FRONT PUSHES THROUGH THE AREA...BUT UPPER
TROUGH IS STILL AROUND MUCH OF THE DAY. THE BEST CHANCE FOR RAIN
AND EVEN A FEW TSTMS WILL BE ALONG THE BAYSHORE...BUT CANNOT RULE
OUT A SHOWER ANYWHERE. HIGHS WILL STILL REACH INTO THE MID 80S.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH THURSDAY NIGHT/...
MID-LEVEL TROUGH AXIS WILL BE OFFSHORE BY 00Z THURSDAY...AND THE
DEEP MOISTURE WRAPPING AROUND THE SFC LOW WILL BE EXITING AS WELL.
THUS ANY LINGERING SHOWERS NEAR THE CHESAPEAKE BAY SHOULD DWINDLE
QUICKLY DURING THE EVENING HOURS. A SHORTWAVE IN THE NW FLOW ALOFT
WILL APPROACH NEAR DAWN THURSDAY...BUT WITH MOISTURE LACKING ITS
EFFECTS SHOULD BE MINIMAL. A STEADY NORTHERLY WIND WILL ADVECT
COOLER AND DRIER AIR INTO THE REGION. EXPECT LOWS FROM THE UPPER 50S
IN THE WEST TO MID 60S IN THE EAST.

THURSDAY WILL BE A VERY PLEASANT DAY BY JULY STANDARDS. SFC HIGH
PRESSURE WILL BE PASSING TO THE NORTH AND DEW POINTS WILL BE
REACHING THEIR MINIMUMS FOR THE PERIOD...LIKELY IN THE 50S. SKIES
WILL BE MOSTLY SUNNY AND HIGHS WILL BE IN THE LOWER 80S ACROSS A
MAJORITY OF THE AREA. THE TRANQUIL WEATHER CONTINUES INTO THURSDAY
NIGHT AS THE HIGH MOVES TOWARD NEW ENGLAND AND THE UPPER LEVEL RIDGE
BEGINS TO BUILD OVERHEAD. LOWS WILL AGAIN RANGE FROM UPPER 60S WEST
TO MID 60S EAST.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
500MB RIDGE OVER THE GULF STATES AND TROUGH OFF THE ATLANTIC COAST
WILL GENERALLY REMAIN IN PLACE THROUGH THE PERIOD. A SHORTWAVE ON
THE NORTHERN TRACK WILL CROSS THE REGION TUESDAY.

SURFACE HIGH PRESSURE CENTERED OVER NEW ENGLAND WILL WEAKEN ALLOWING
LEESIDE TROUGHING TO SET UP EAST OF THE BLUE RIDGE SATURDAY THROUGH
MONDAY. A COLD FRONT FROM THE WEST WILL CROSS THE REGION TUESDAY.
WEAK TO MODERATE POSITIVE VORT ADVECTION AND MID LEVEL DIVERGENCE
WILL OFFER GREATEST SUPPORT FOR CONVECTIVE DEVELOPMENT SATURDAY
THROUGH TUESDAY MORNING.

&&

.AVIATION /01Z WEDNESDAY THROUGH SUNDAY/...
AS OF 01Z...IFR CONTINUES FOR HEAVIEST ACTIVITY...PARTICULARLY
FOR CELLS NW FROM KCHO. THAT ACTIVITY WILL APPROACH KDCA AROUND
04Z. OTHERWISE PATCHY LIGHT RAIN AND AN APPROACHING COLD FRONT
FROM THE WEST.

COLD FRONT CROSSES WEDNESDAY WITH NWLY WIND GUSTS 20 TO 25 KT
WEDNESDAY INTO WEDNESDAY EVENING. OTHERWISE NO SIGNIFICANT
AVIATION HAZARDS EXPECTED WEDNESDAY NIGHT THROUGH THURSDAY NIGHT.

CHANCES FOR THUNDERSTORMS WILL INCREASE ON SATURDAY AND SUNDAY.

&&

.MARINE...
SCATTERED THUNDERSTORMS APPROACH TIDAL POTOMAC AND SRN/CNTRL MD
WATERS THROUGH MIDNIGHT INTO EARLY WEDNESDAY MORNING. SMW
POSSIBLE. SCTD SHRA/TSRA WILL LINGER INTO WEDNESDAY BEFORE
EXITING...ESPECIALLY IN THE NORTHERN BAY WATERS. NORTHERLY WINDS
WILL INCREASE BY WEDNESDAY AFTERNOON SUFFICIENTLY ENOUGH TO REACH
SCA CRITERIA...AND THE EXISTING SCA WAS RETAINED.

LOW PRESSURE MOVING OFFSHORE WEDNESDAY EVENING WILL RESULT IN
CONTINUED NORTHERLY WIND GUSTS TO AROUND 20-25 KT. EXTENDED THE SCA
FOR ALL WATERS UNTIL MIDNIGHT. DROPPED OFF THE TWO UPPER POTOMAC
ZONES THEN...BUT THIS MAY NEED FURTHER ASSESSMENT AS WINDS WILL BE
FAIRLY STRONG ABOVE THE SURFACE STABLE LAYER. THE WINDS WILL SHOW A
DIMINISHING TREND THROUGH THURSDAY MORNING...ALTHOUGH THE SCA MAY
NEED TO BE EXTENDED A FEW ADDITIONAL HOURS PAST THE CURRENT 6 AM
EXPIRATION FOR THE LOWER MD BAY. TRANQUIL WEATHER THEN EXPECTED
THURSDAY THROUGH FRIDAY WITH HIGH PRESSURE.

CHANCES FOR THUNDERSTORMS WILL INCREASE THIS WEEKEND. SOUTHERLY
WINDS MAY APPROACH SCA CRITERIA OVER PORTIONS OF THE CHESAPEAKE BAY
BY SATURDAY AFTERNOON.

&&

.TIDES/COASTAL FLOODING...
COASTAL FLOOD ADVISORY FOR ANNE ARUNDEL. ANOMALY REMAINS AROUND
0.8FT WHICH WOULD BE ON TRACK FOR 2.6FT AT ANNAPOLIS FOR 5:40AM
HIGH TIDE...ABOVE THE 2.4FT MINOR THRESHOLD.

TIDAL POTOMAC...THE ANOMALY IS DECREASING JUST AFTER THE LESSER
HIGH TIDE TONIGHT. IT WILL BE CLOSE AT THE HIGH TIDE AROUND 8AM AT
SW WATERFRONT. MIDNIGHT SHIFT WILL NEED TO MONITOR.

FURTHERMORE WINDS TURN NORTHWEST AROUND 6AM WEDNESDAY...SO
ANOMALIES WILL DECREASE FROM THAT POINT. WATER LEVELS RETURN TO
NEAR NORMAL BY MIDDAY WEDNESDAY.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...COASTAL FLOOD ADVISORY FROM 2 AM TO 9 AM EDT WEDNESDAY FOR
     MDZ014.
VA...NONE.
WV...NONE.
MARINE...SMALL CRAFT ADVISORY FROM 2 PM WEDNESDAY TO 6 AM EDT THURSDAY
     FOR ANZ530>534-537>543.
     SMALL CRAFT ADVISORY FROM 2 PM WEDNESDAY TO MIDNIGHT EDT
     WEDNESDAY NIGHT FOR ANZ535-536.

&&

SYNOPSIS...JCE/BAJ
NEAR TERM...JCE/BAJ
SHORT TERM...ADS
LONG TERM...CEM
AVIATION...JCE/BAJ/ADS
MARINE...JCE/BAJ/ADS
TIDES/COASTAL FLOODING...BAJ/JCE
Hazardous weather outlook, Jul 15, 12:27 AM EST, 1 hour 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
127 AM EDT WED JUL 15 2015

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-151000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-SOUTHERN BALTIMORE-PRINCE GEORGES-
ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-SOUTHEAST HARFORD-
PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
127 AM EDT WED JUL 15 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...OVERNIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-151000-
WASHINGTON-FREDERICK MD-CARROLL-NORTHERN BALTIMORE-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-
NORTHWEST MONTGOMERY-CENTRAL AND SOUTHEAST MONTGOMERY-
NORTHWEST HOWARD-CENTRAL AND SOUTHEAST HOWARD-NORTHWEST HARFORD-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-WESTERN LOUDOUN-EASTERN LOUDOUN-
NORTHERN VA BLUE RIDGE-CENTRAL VA BLUE RIDGE-HAMPSHIRE-MORGAN-
BERKELEY-JEFFERSON-HARDY-WESTERN GRANT-EASTERN GRANT-
WESTERN MINERAL-EASTERN MINERAL-WESTERN PENDLETON-
EASTERN PENDLETON-
127 AM EDT WED JUL 15 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...OVERNIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

HTS

In the hours before

Local storm report, Jul 14, 8:42 PM EST, 4 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
942 PM EDT TUE JUL 14 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0821 PM     TSTM WND DMG     5 SSE ELMA              37.69N  78.76W
07/14/2015                   NELSON             VA   911 CALL CENTER

            TREE DOWN AND WIRES DOWN

&&

EVENT NUMBER LWX1500754

SMZ

The radar

The Dover AFB radar (KDOX), 112 km away, was scanning. The volume nearest the first event began at 06:30 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Harford

When
July 15, 1:32 AM EST to 4:15 AM EST
Where
Harford County, 1.27 mi N of Bel Air to 1.26 mi N of Bel Air
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
39.548, -76.349

The intersection of Moores Mill Road and Conowingo Road were closed due to high water.

Flash Flood, Harford

When
July 15, 1:32 AM EST to 4:15 AM EST
Where
Harford County, 0.81 mi NE of Glenwood to 0.78 mi NE of Glenwood
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
39.529, -76.321

East Ring Factory Road was closed due to high water.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2015Every state in 2015This day in weather historyWarnings in Maryland, July 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 594735, 594736.